La catatonie de l’enfant et de l’adolescent est peu étudiée dans la littérature internationale. Il n’existe toujours pas de critériologie diagnostique, de conduite thérapeutique définie, ni d’étiopathogénie clarifiée. Le sujet de cet article est l’étude d’un épisode de catatonie sévère d’étiopathogénie complexe chez une adolescente de 14 ans. Dans la phase aiguë, un traitement par clonazépam et un protocole de réanimation ont permis une amélioration au bout de trois semaines sans nécessité de recours à la sismothérapie. Dans un second temps, une monothérapie par carbamazépine a été instaurée à la posologie de 400mg/j et maintenue pendant cinq ans. Dix ans après, la patiente n’a jamais rechuté, ni présenté d’autres troubles psychopathologiques. Ce cas pose des questions diagnostiques, étiopathogéniques et thérapeutiques qui font l’objet d’une discussion.Le texte complet de cet article est disponible en PDF.
Child and adolescent catatonia has been poorly investigated. Moreover, diagnosis criteria only exist for adult psychiatry, and there are no therapeutic guidelines. The aim of this paper is to describe the case of a 14-year-old girl presenting an overlap between psychogenic and neuroleptic induced catatonia, acute treatment and ten year’s follow-up.
A 14-year-old Caucasian French girl, Elsa, was admitted in February 1998 to a University adolescent mental health center with an acute psychotic disorder. She showed agitation, impulsivity (sudden engagement in inappropriate behaviour), paranoid delusions, visual and auditory hallucinations, diurnal and nocturnal urinary incontinence, lack of self-care, inadequate food intake because of fear of poisoning, and vomiting after meals leading to rapid weight loss of 5kg. Clinical examination, laboratory tests, EEG and RMI were normal. Toxicological tests were negative. Her IQ, assessed six months before admission, was in the dull average range (70–75). Elsa was treated with loxapine 150mg per day for one week without improvement and this was then replaced by haloperidol 30mg per day. One week after the start of haloperidol her agitation, impulsivity, and hallucinatory symptoms decreased. Twenty four days after loxapine introduction and 17 days after the haloperidol, her condition deteriorated rapidly over less than 48hours. She exhibited immobility, minimal response to stimuli, staring and catalepsy with waxy flexibility. The diagnosis of catatonia was established. Examination revealed tremulous extremities, tachychardia (110pm) and apyrexia. Creatine phosphokinase levels were 106 UI/l (normal range 0–250). Human immunodeficiency virus, hepatitis, listeria and Lyme serology were negative. Cerebrospinal fluid analysis was normal. Haloperidol was stopped and intravenous clonazepam 5mg/kg was begun. It was not possible to obtain signed consent from the two parents for Electroconvulsive therapy. The patient was transferred to a pediatric intensive care unit. The treatment was standard parenteral nutrition, nursing, intravenous clonazepam 0.05mg/kg, with regular attendance by a child psychiatrist. Elsa stayed three weeks in this condition. She then began to notice the child psychiatrist, and a few days later she was able to carry out simple requests. Elsa was transferred to an adolescent psychiatric unit. As soon as she could eat by herself again, carbamazepine 400mg per day was begun. Her agitation reduced at a carbamazepine level of 7mg/l. One month later her condition was stable. However, language difficulties persisted for a further six months. One year after the episode she scored 66 on a repeat IQ test and her RMI was normal. She exhibited no significant residual symptoms except some cognitive impairment. She integrated into a special education facility. These attempts to stop the carbamazepine were followed by depressed mood, aggressiveness and impulsivity; carbamazepine was finally stopped successfully after seven years. Ten years later, Elsa is the mother of two young children and is able to take care of them. She has never had a relapse of her psychotic disorder or catatonic state.
The etiopathogenic diagnosis is problematic. Some indices in the familial history may suggest a traumatic event. But one to the total residual amnesia it was never confirmed, and traumatic catatonia are extremely rare. Normal CPK levels, with autonomic disturbance limited to tachycardia and the lack of resolution after discontinuance of medication, argues against a diagnosis of neuroleptic malignant syndrome (NMS). But CPK levels are non specific, and NMS without pyrexia has been described. The occurrence of the catatonic syndrome 21 days after the first dose of a neuroleptic could be diagnostic. This case involved a non organic catatonic psychosis followed by neuroleptic induced catatonia. Catatonia is described as a risk factor for the development of NMS and some consider NMS to be a variant of malignant catatonia. The interest of this report is (1) it reinforces the need to be cautious before prescribing neuroleptics in adolescents presenting with symptoms of catatonia; (2) the complete recovery from catatonia after treatment with intensive care and more than three weeks of intravenous clonazepam without the use of ECT and (3) the effectiveness of carbamazepine over a long period of follow-up. Although trials on carbamazepine in catatonia are published, there are no data available for the control of residual symptoms or the long term prognosis, especially in child and adolescent psychiatry.Le texte complet de cet article est disponible en PDF.
Mots clés : Catatonie, Adolescent, Carbamazépine, Benzodiazépines
Keywords : Catatonia, Adolescent, Carmabazepine, Benzodiazepines
Vol 36 - N° 1P. 46-53 - février 2010 Retour au numéro
Bienvenue sur EM-consulte, la référence des professionnels de santé.
L’accès au texte intégral de cet article nécessite un abonnement ou un achat à l’unité.
L'accès au texte intégral de cet article nécessite un abonnement ou un achat à l'unité.